Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Emerg Med Clin North Am. 2010 Aug;28(3):595-609. doi: 10.1016/j.emc.2010.03.010.

Psychiatric considerations in patients with decreased levels of consciousness.

Author information

  • 1Department of Psychiatry, OSU Harding Hospital, Ohio State University Medical Center, 1670 Upham Drive, Columbus, OH 43210, USA. james.young@osumc.edu

Abstract

When patients present to the emergency department with changes in behavior and levels of consciousness, psychiatric causes often move to the top of the list of diagnostic considerations. It is important to thoroughly assess such patients for medical causes. Although it is not common for primary psychiatric conditions to present with altered levels of consciousness, severe cases may present in this fashion. Altered mental states may also be caused by adverse reactions to psychiatric medications. In this article, the authors review some of the psychiatric causes of decreased levels of consciousness, as well as certain adverse drug reactions to psychotropic medications.

Copyright 2010 Elsevier Inc. All rights reserved.

PMID:
20709245
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk